South Dakota, 2025

Flooding and Damaging Winds in South Dakota, August 17 to 18, 2025

August 17 to 18, 2025 · NWS ABR · 11 events in 7 counties and zones

Brief but intense heavy rainfall from thunderstorms, on top of weeks of wet weather, resulted in additional flooding across Marshall, Hamlin, Codington, and Deuel counties starting on the 17th and persisting well into the 18th. 5 inches by the CoCoRaHS observer in Hayti.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Brief but intense heavy rainfall from thunderstorms, on top of weeks of wet weather, resulted in additional flooding across Marshall, Hamlin, Codington, and Deuel counties starting on the 17th and persisting well into the 18th. An estimated 3 inches of rain fell in Lake Poinsett, while 1.63 inches was recorded by the COOP sensor 20 miles north northeast of Aberdeen, 1.62 inches was submitted by the CoCoRaHS volunteer in Claremont, and 1.5 inches by the CoCoRaHS observer in Hayti. Flooding was most prominent in urban areas such as Aberdeen where multiple roads and intersections flooded. Clear Lake and Lake Poinsett would also see significant water issues.

These storms would also generate sporadic strong winds, with a gust of 63 mph recorded at the Aberdeen Regional Airport. A 61 mph gust was recorded by the South Dakota Department of Transportation mesonet station 4 miles west of Trail City, and a gust to 62 mph at the South Dakota State University mesonet station near La Plant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 16, 11:47 PM MST, 2 hours 1 minute earlier. Its key messages:

  • Marginal risk (level 1 of 5) for severe weather from south central SD into southern areas of northeast SD and west central MN today. Main threats are for severe wind gusts and hail. -There is also a slight risk for excessive rainfall over northeastern SD and west central MN today into Monday morning.
  • There is another marginal risk (level 1 of 5) for severe weather over central SD Monday. Main threats are for severe wind gusts and hail.
Area forecast discussion, Aug 16, 11:47 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Aberdeen SD
147 AM CDT Sun Aug 17 2025

.KEY MESSAGES...

- Marginal risk (level 1 of 5) for severe weather from south
  central SD into southern areas of northeast SD and west central
  MN today. Main threats are for severe wind gusts and hail.

-There is also a slight risk for excessive rainfall over
 northeastern SD and west central MN today into Monday morning.

- There is another marginal risk (level 1 of 5) for severe weather over
  central SD Monday. Main threats are for severe wind gusts and
  hail.

&&

.DISCUSSION...
Issued at 146 AM CDT Sun Aug 17 2025

As of 7z, severe and near-severe storms are moving from western SD
into central SD. Additionally, there are storms developing along the
boundary over southern SD that are trying to work their way into
northeastern SD. The line over central SD looks to continue moving
east while the other line moves northeast through SD into the
morning hours.

A parked frontal boundary continues to sit over southern SD though
the day today. This boundary looks to continue to develop
precipitation and storms through the day today and into the evening.
The instability and moisture is there for storms to continue to
develop in this precipitation. Increased shear along the frontal
boundary this afternoon over eastern SD could lead to the potential
for a tornado or two. For storms that have moved away from the
front, the main threat will be mainly for severe winds and a smaller
threat for quarter sized hail. Additionally, with storms moving over
the same area there is a threat for flooding, with WPC's excessive
rainfall outlook highlighting a slight risk of flooding over eastern
SD. On another note, there will be increasing elevated smoke moving
in this afternoon over central and parts of northeastern SD. This
smoke look to stay mostly elevated, though some smoke might be near
the surface west of the Missouri River.

The frontal boundary looks to move south during the day Monday. This
will shift the threat for severe storms to the south. The lee of the
Rockies trough will still have the potential for storms to develop
over western SD and move east. Instability over central SD could
support storms moving over central SD Monday evening. The
instability does start to decrease once moving east of the Missouri
River. This then reduces the risk for severe storms over
northeastern SD. Because of this, SPC has a marginal risk for severe
storms over central SD, with the main threats being severe wind and
hail.

Monday evening, the upper and mid levels of the atmosphere are
forecasting a high pressure to start developing over AZ and NM. This
high pressure will help to create an upper and mid level ridge that
moves over western areas of SD though the end of the work week. Some
weaker areas of surface high pressure try to develop over central
and eastern SD through Thursday, reducing the chances for
precipitation moving over the state. Temperatures during this time
will increase, leading to higher temperatures over central SD. Max
temperatures could get into the low to upper 90s through the mid and
end of the work week over central SD and low to upper 80s over
northeastern SD.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1209 AM CDT Sun Aug 17 2025

Terminals KABR,KATY,KPIR,KMBG

Showers and storms will be moving through the sites tonight, causing
VFR conditions to become MVFR and IFR. Some of these storms could be
severe, with strong wind gusts and the potential for hail. The
threat for storms and showers exists into the early morning hours
for most sites, with the threat forecast to continue for KATY into
the afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

DISCUSSION...12
AVIATION...12
Hazardous weather outlook, Aug 16, 1:56 AM MST, 23 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
356 AM CDT Sat Aug 16 2025

SDZ003>006-009>011-015>020-022-033>037-045-048-051-170900-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Day-Dewey-Potter-
Faulk-Spink-Clark-Codington-Hamlin-Stanley-Sully-Hughes-Hyde-Hand-
Jones-Lyman-Buffalo-
356 AM CDT Sat Aug 16 2025 /256 AM MDT Sat Aug 16 2025/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

There is a slight risk, or level 2 out of 5, for severe storms this
evening and into the overnight hours. These storms could have
damaging winds up to and in excessive of 60 mph as well as large
hail of an inch or greater in diameter. Locally heavy rainfall is
also a threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A marginal risk, or level 1 out of 5, is in place for severe storms
Saturday and again Sunday. Main threats will be damaging winds to
around 60 mph and large hail to around 1 inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

MNZ039-046-SDZ007-008-021-023-170900-
Traverse-Big Stone-Marshall-Roberts-Grant-Deuel-
356 AM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

There is a marginal risk, or level 1 out of 5, for severe storms
this evening and into the overnight hours. These storms could have
damaging winds up to and in excessive of 60 mph as well as large
hail of an inch or greater in diameter. Locally heavy rainfall is
also a threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A marginal risk, or level 1 out of 5, is in place for severe storms
Saturday and again Sunday. Main threats will be damaging winds to
around 60 mph and large hail to around 1 inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

The radar

The Bismarck radar (KBIS), 145 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

7 flood, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Corson

When
August 17, 1:48 AM MST
Where
Corson County, 3.88 mi W of Trail City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -100.810

Thunderstorm Wind, Dewey

When
August 17, 1:50 AM MST
Where
Dewey County, 1.38 mi N of La Plant
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.150, -100.670

Thunderstorm Wind, Brown

When
August 17, 6:14 AM CST
Where
Brown County, (Abr)aberdeen Rgnl A
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.450, -98.420

Thunderstorm Wind, Brown

When
August 17, 6:23 AM CST
Where
Brown County, (Abr)aberdeen Rgnl A
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.450, -98.420

Flood, Brown

When
August 17, 7:10 AM CST to 12:00 PM CST
Where
Brown County, 2.29 mi SSW of Aberdeen to 1.69 mi WSW of (Abr)aberdeen Rgnl A
Cause
Heavy Rain
Reported by
Public
Coordinates
45.440, -98.500

Flood, Deuel

When
August 17, 8:16 AM CST to August 18, 3:00 PM CST
Where
Deuel County, 2.56 mi SW of Clear Lake to 2.85 mi S of Clear Lake
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.728, -96.722

A trained spotter reported that Hidewood creek came out of banks due to heavy rain over the last several days.

Flood, Day

When
August 17, 8:44 AM CST to 2:30 PM CST
Where
Day County, 9.56 mi NW of Pierpont to 9.2 mi WSW of Andover
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.590, -97.980

The Marshall County Emergency Manager reported flooding on multiple roads located south of Langford in Day county. Flooding was also reported along the creek located near the Back Forty Beef Farm, 5 miles southeast of Pierpont.

Flood, Marshall

When
August 17, 9:00 AM CST to August 18, 12:00 PM CST
Where
Marshall County, 7.28 mi W of Langford to 7.49 mi WSW of Eden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.590, -97.980

Marshall County Emergency Management relayed that multiple rural roads and intersections have running water across them from recent heavy rainfall in and around the towns of Langford, Amherst, Britton and Newport Colony.

Flood, Hamlin

When
August 17, 2:35 PM CST to August 18, 3:00 PM CST
Where
Hamlin County, 5.09 mi SW of Stone Bridge to 3.7 mi ESE of Lake Norden
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.540, -97.110

A trained spotter reported flooding in the Lake Poinsett area, with water over some roadways.

Flood, Deuel

When
August 17, 3:00 PM CST to 6:00 PM CST
Where
Deuel County, Clear Lake to 0.49 mi N of Clear Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
44.750, -96.680

Photos posted to social media show several inches of standing water within the town of Clear Lake.

Flood, Hamlin

When
August 17, 3:15 PM CST to August 18, 3:00 PM CST
Where
Hamlin County, 1.63 mi ESE of Stone Bridge to 1.47 mi NNW of Estelline
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.590, -97.020

The Hamlin County Sheriffs Office reports numerous secondary roads have water over them including 465th Ave. north of Estelline.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290755, 1290756, 1290757, 1290758, 1290763, 1290764, 1291011, 1291010, 1290765, 1291009, 1290766.